Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS La Crosse, WI

July 15, 2019Wabasha County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jul 15, 2019, 8:21 PM CDT for Wabasha County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2019, 8:21 PM CDT (01:21 UTC)
Expired
Jul 15, 2019, 8:45 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS83 KARX 160121
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
821 PM CDT Mon Jul 15 2019

MNZ079-WIZ032-160145-
Wabasha-Buffalo-
821 PM CDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WABASHA AND
NORTHERN BUFFALO COUNTIES...

At 819 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Eau Galle to near Goodhue. Movement was
southeast at 40 mph.

Winds of 40 mph, frequent lightning, and torrential rain are 
possible with these storms.

Locations impacted include...
Mondovi, Wabasha, Alma, Modena, West Albany, Nelson, Maxville, 
Zumbro Falls, Millville, Theilman, Maple Springs, Gilbert Valley, 
Kruger Campground.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4441 9208 4459 9202 4459 9153 4457 9153
      4420 9225 4429 9255
TIME...MOT...LOC 0119Z 297DEG 33KT 4467 9198 4437 9257 

$$

Batzek

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 15, 6:04 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 15, 6:04 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
604 PM CDT Mon Jul 15 2019

.SHORT TERM...(Tonight through Tuesday)
Issued at 305 PM CDT Mon Jul 15 2019

Another hot day out there which continues to fuel a convective
threat. Even with some cloud cover today, climatological hottest
time of the year is playing out with some heat index values
approaching 100 today.

Mesoscale Convective Vortex /MCV/ moving through the area this
afternoon is helping to fire scattered storms over parts of central
and northern Wisconsin. Placement of storms relative to actual MCV
makes potential tornado development less likely in our area it looks
like, but will have to monitor for any hail or gusty wind threats.
Per Storm Prediction Center /SPC/ does not look like a watch is
expected in short term. Even signs of capping to the south so
haven't seen any convection fire to this point south of Interstate
94.

Next threat tonight will be approaching convection from the
northwest per a short wave coming out southern Canada and associated
weak frontal boundary. Stronger moisture transport is into this
area, north of the immediate area. Mesoscale models a bit
inconsistent of how that will play out, but feeling is areas north
of Interstate 90 have the highest risk for storms starting later
this evening into the overnight. Deep shear remains non-existant but
if any sustained cold pools develop, could see a wind threat push
into the higher CAPE fields to the south.

Will also have to track orientation of storms for any flooding risk.
While most storms should remain progressive, a bit worried that
storms could repeat over some areas that had some heavy rain last
night, especially along and north of Interstate 94.

A bit unclear on how Tuesday will play out as well. It could depend
on how clean the day starts out compared to lingering convection.
Another weak wave passing across main, broad upper ridge could be
focus for another round of convection later in the day. Moisture
transport signal is fairly weak though so confidence is low on
convective chances and timing.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon Jul 15 2019

While convective chances continue in the longer term, main story
will certainly be excessive heat.

Wednesday is a day to watch. Some signals in models suggest a
stronger wave pass along broad ridge with a stronger moisture
transport signal into the area by late day. While heat will continue
to build, convection could be far more widespread going into
Wednesday evening with higher risk of severe weather to go along.
SPC Day 3 outlook only a MARGINAL RISK at this point but will have
to see how threat evolves.

By latter half of the week, upper ridge begins to build back north
slightly. This could cap conditions even more, especially south of
Interstate 90 where highest risk for excessive heat will set up.
Always hard to predict if areas of convection and associated cloud
cover will impact temperatures, medium range guidance has been most
persistent in heat and heat index values topping the century mark
starting Thursday, with even warmer readings expected Friday.
Saturday has been a bit more unclear due to impact of possible
convection and frontal position. 15.12z GFS and other global
models trending a bit warmer now so that too could be a focus day
with heat related threats.

Although it is a bit early, feel like excessive heat risk is high
enough to warrant a watch during main threat days /THU - SAT/ for
southern areas where heat index values could top 105 deg F at times,
especially in favored valleys.

In outer periods upper ridge seems to retrograde west and amplify,
leading our area into more of a northwest flow which could lower
convective risk, after main front passes, and lower heat finally.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 604 PM CDT Mon Jul 15 2019

A line of convection has developed over eastern Minnesota that is
moving to the east. The latest hi-res meso-scale models suggest
this will try to sink south into the higher CAPE pool this evening
but as it does, it will run into the cap and should weaken.
However, there may still be enough remnants for some showers to in
the KRST vicinity and have maintained the VCSH mention there.
Doubtful at this point that much would survive to reach KLSE and
have gone with a dry forecast. Ceilings expected to stay VFR
through the period, although some guidance is suggesting the
possibility of MVFR Tuesday morning. This seems to be based on
the idea of the convection holding together and saturating the
lower levels but forecast soundings from both the 15.18Z NAM and
15.21Z RAP do not support ceilings that low and have maintained a
VFR forecast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Watch from Thursday afternoon through Saturday
     evening for WIZ054-055-061.

MN...None.
IA...Excessive Heat Watch from Thursday afternoon through Saturday
     evening for IAZ008>011-018-019-029-030.

&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...04
Hazardous weather outlook, Jul 15, 4:01 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 PM CDT Mon Jul 15 2019

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-161215-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
401 PM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...west into north central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening and tonight.
A few storms could be strong to severe, with a risk for gusty
winds and local heavy rain. Localized flash flooding is possible
if storms repeat over the same area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances will continue into the last half of
the week. Heavy rain will be possible with any thunderstorm.

Heat will be increasing as well through Saturday with heat
indices Wednesday through Saturday topping off in the 95 to 105
range.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated at this time.
However, any reports of strong wind gusts or excessive rainfall
would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-055-061-161215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
401 PM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest Wisconsin.

.DAY ONE...Tonight

There is a small risk for thunderstorms later this evening, but
the main risk would be locally heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat will be increasing through Saturday with heat indices
Thursday through Saturday topping off in the 95 to 110 range. An
Excessive Heat Watch is in effect Thursday afternoon into
Saturday.

Periodic thunderstorm chances will continue into the last half of
the week. Heavy rain will be possible with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Jul 15, 7:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
738 PM CDT Mon Jul 15 2019

WIZ017-160115-
Taylor-
738 PM CDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TAYLOR COUNTY...

At 737 PM CDT, a strong thunderstorm was located near Sheldon, or 12
miles southeast of Ladysmith, moving east at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chelsea, Westboro, Jump River, North Twin Lake and The Mondeaux
Flowage.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4525 9021 4526 9092 4538 9092 4538 9023
TIME...MOT...LOC 0037Z 266DEG 47KT 4536 9090

04
Local storm report, Jul 15, 8:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     GILMAN                  45.17N 90.81W
07/15/2019  E55 MPH          TAYLOR             WI   LAW ENFORCEMENT

            RELAYED VIA COUNTY DISPATCH.

&&
Special weather statement, Jul 15, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
821 PM CDT Mon Jul 15 2019

MNZ079-WIZ032-160145-
Wabasha-Buffalo-
821 PM CDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WABASHA AND
NORTHERN BUFFALO COUNTIES...

At 819 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Eau Galle to near Goodhue. Movement was
southeast at 40 mph.

Winds of 40 mph, frequent lightning, and torrential rain are
possible with these storms.

Locations impacted include...
Mondovi, Wabasha, Alma, Modena, West Albany, Nelson, Maxville,
Zumbro Falls, Millville, Theilman, Maple Springs, Gilbert Valley,
Kruger Campground.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4441 9208 4459 9202 4459 9153 4457 9153
      4420 9225 4429 9255
TIME...MOT...LOC 0119Z 297DEG 33KT 4467 9198 4437 9257

Batzek

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:38 PM CDTSpecial Weather StatementARXTaylor37 min
Jul 15, 7:46 PM CDTSevere Thunderstorm WarningARXTaylor44 min
Jul 15, 8:08 PM CDTSevere Thunderstorm WarningARXClark, Taylor37 min
Jul 15, 8:41 PM CDTSpecial Weather StatementARXClark34 min
Jul 15, 8:46 PM CDTSevere Thunderstorm WarningARXBuffalo44 min
Jul 15, 9:29 PM CDTSpecial Weather StatementARXTrempealeau46 min
Jul 15, 9:12 PM CDTSpecial Weather StatementARXDodge, Olmsted, Winona63 min
Jul 16, 4:01 PM CDTSpecial Weather StatementARXFayette44 min
Jul 16, 4:34 PM CDTSpecial Weather StatementARXFayette41 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.